The Food and Drug Administration (FDA) is warning that certain medications indicated for the treatment of type 2 diabetes may lead to ketoacidosis, the production of high levels of blood acids that could require hospitalization.
The FDA Adverse Event Reporting System (FAERS) has identified 20 cases of acidosis reported as diabetic ketoacidosis (DKA), ketoacidosis, or ketosis in patients treated with the SGLT2 inhibitors canagliflozin, canagliflozin and metformin, dapagliflozin, dapagliflozin and metformin extended-release, empagliflozin, and empagliflozin and linagliptin from March 2013 to June 6, 2014. All patients required emergency room visits or hospitalization to treat the ketoacidosis.
Since June 2014, additional FAERS reports for DKA and ketoacidosis have been reported in patients treated with sodium-glucose cotransporter-2 (SGLT2) inhibitors. However, the FAERS cases were not typical for DKA because most of the patients had type 2 diabetes and their blood sugar levels were only slightly elevated when reported vs. typical cases of DKA. Factors that may have triggered ketoacidosis in some reports include major illness, reduced food and fluid intake, and reduced insulin dose.
Healthcare professionals should be aware of the following information:
- Postmarketing cases indicate an association between SGLT2 inhibitor use and the development of a high anion gap metabolic acidosis accompanied by elevation in urine or serum ketones.
- Evaluate for the presence of acidosis, including ketoacidosis, in patients experiencing signs or symptoms of acidosis; discontinue SGLT2 inhibitors if acidosis is confirmed; and take appropriate measures to correct the acidosis and to monitor glucose levels.
- Supportive medical care should be instituted to treat and correct factors that may have precipitated or contributed to the metabolic acidosis.
- Inform patients and caregivers of the signs and symptoms of metabolic acidosis, such as tachypnea or hyperventilation, anorexia, abdominal pain, nausea, vomiting, lethargy, or mental status changes, and instruct them to seek medical attention immediately if they experience the signs or symptoms.
- Encourage patients to read the Medication Guide or Patient Package Insert they receive with their SGLT2 inhibitor prescriptions.
- SGLT2 inhibitors are not FDA-approved to treat patients with type 1 diabetes mellitus.
- The high anion gap metabolic acidosis accompanied by elevation in urine or serum ketones in the reported cases was not associated with the very high glucose levels that are typical for diabetic ketoacidosis.
- Potential DKA triggering factors identified in some cases included acute illness (e.g., urinary tract infection, urosepsis, gastroenteritis, influenza, or trauma), reduced caloric or fluid intake, and reduced insulin dose.
- Potential factors contributing to the high anion gap metabolic acidosis identified in some cases included hypovolemia, acute renal failure, hypoxemia, reduced oral intake, and a history of alcohol use.
- Approximately half of the cases did not identify a typical DKA triggering factor or alternative explanation for the metabolic acidosis.
Healthcare professionals and patients are urged to report adverse events involving SGLT2 inhibitors to the FDA MedWatch program.
For more information call (888) 463-6332 or visit FDA.gov.